Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Grand Junction, CO

July 16, 2014Routt County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2014, 6:16 PM MDT for Routt County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2014, 6:16 PM MDT (00:16 UTC)
Expired
Jul 16, 2014, 9:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Routt County, CO

The radar

The Cheyenne radar (KCYS), 184 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
3134 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WGUS55 KGJT 170016
FFWGJT
COC107-170315-
/O.NEW.KGJT.FF.W.0004.140717T0016Z-140717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MDT WED JUL 16 2014

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ROUTT COUNTY IN CENTRAL COLORADO...

* UNTIL 915 PM MDT
    
* AT 613 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ALONG COUNTY ROAD 129 NORTH OF STEAMBOAT SPRINGS. RADAR 
  ESTIMATES UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY...ESPECIALLY ALONG SMALLER 
  CREEKS AND STREAMS FEEDING INTO THE ELK RIVER. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STEAMBOAT SPRINGS.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE IN 
THE WARNED AREA BY 7 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4057 10672 4050 10673 4048 10676 4049 10685
      4050 10702 4059 10701

$$

JDC
2 follow-up statements
530 
WGUS75 KGJT 170138
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
738 PM MDT WED JUL 16 2014

COC107-170315-
/O.CON.KGJT.FF.W.0004.000000T0000Z-140717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROUTT CO-
738 PM MDT WED JUL 16 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
EAST CENTRAL ROUTT COUNTY...

AT 733 PM MDT...RADAR ESTIMATES AND AUTOMATED RAIN GAUGES INDICATE 
THAT THUNDERSTORMS DROPPED BETWEEN 1 AND 1.5 INCHES OF RAIN NORTH OF 
HIGHWAY 40 OR ABOUT 10 MILES NORTHWEST OF STEAMBOAT SPRINGS. RUNOFF 
FROM THIS HEAVY RAINFALL WILL CONTINUE THROUGH 9 PM WITH FLASH 
FLOODING OF SMALL CREEKS AND STREAMS THAT FLOW INTO THE ELK RIVER 
LIKELY. 
 
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...GUNN CREEK... 
NORTH FORK FISH CREEK...CHENEY CREEK...TROUT CREEK...SOUTH FORK SODA 
CREEK...SODA CREEK...FISH CREEK...MAD CREEK...SPRING CREEK...ELK 
RIVER...COW CREEK...MIDDLE FORK FISH CREEK AND SALT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4057 10672 4050 10673 4048 10676 4049 10685
      4050 10702 4059 10701

$$

JDC
445 
WGUS75 KGJT 170244
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
844 PM MDT WED JUL 16 2014

COC107-170254-
/O.CAN.KGJT.FF.W.0004.000000T0000Z-140717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROUTT CO-
844 PM MDT WED JUL 16 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ROUTT COUNTY IS
CANCELLED...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4057 10672 4050 10673 4048 10676 4049 10685
      4050 10702 4059 10701

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:31 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 3:31 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT WED JUL 16 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 331 PM MDT WED JUL 16 2014

HEAVY RAIN THREAT CONTINUES FOR THE SE CORNER OF THIS FORECAST
AREA ESPECIALLY IN THE PAGOSA SPRINGS AREA. MOISTURE IS ABOVE
SEASONAL NORMAL ACROSS THE REGION. A DISTURBANCE DIGS DIAGONALLY
ACROSS COLORADO THIS EVENING BRUSHING MONARCH TO WOLF CREEK PASS
AROUND MIDNIGHT. MOST OF THE UPPER LEVEL FORCING AND LOW LEVEL
CONVERGENCE IS CENTERED ALONG AND EAST OF THAT LINE. SOILS ARE
SATURATED IN THE PAGOSA SPRINGS AREA SO A FLASH FLOOD WATCH
CONTINUES THERE THROUGH MIDNIGHT. 0-6KM MEAN STORM MOTION IS
PROGGED AT 30KTS BUT TRAINING STORMS HAVE ALREADY PRODUCED LOCALLY
HEAVY RAINFALL. SMALL HAIL AND WIND GUSTS TO 40 MPH ARE AN EARLY
EVENING THREAT FROM ANY ENHANCED CELL.

COOLER AND DRIER AIR MOVES IN BEHIND THE DISTURBANCE TONIGHT INTO
THURSDAY. DAYTIME TEMPERATURES DROP 3-5 DEGREES. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MAY FORM OVER THE SOUTHERN
CONTINENTAL DIVIDE WHERE RESIDUAL MOISTURE AND INSTABILITY LINGER.
THESE STORMS WILL END ON OR BEFORE SUNSET THURSDAY FOR ANOTHER
SEASONABLY COOL NIGHT THURSDAY NIGHT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 331 PM MDT WED JUL 16 2014

AS THE AXIS OF HIGH PRESSURE ALOFT MOVES EAST OVER THE GREAT
BASIN ON FRIDAY...WINDS WILL SHIFT FROM A NORTHWESTERLY DIRECTION
TO WESTERLY. A WEAK H5 VORT MAX WILL PASS BY NORTHEAST UTAH FRIDAY
NIGHT BUT MAY NOT PRODUCE MUCH OTHER THAN SOME PASSING CLOUDS WITH
THE TIMING LOOKING TO BE AROUND MIDNIGHT FRIDAY NIGHT. ANOTHER
WEAK VORT MAX LOOKS TO PASS THE SAME AREA ON SATURDAY AFTERNOON
WHICH MAY PRODUCE INCREASED THUNDERSTORM COVERAGE OVER THE
EASTERN UINTAS.

FLOW ALOFT WILL CHANGE TO SOUTHWESTERLY ON SUNDAY AFTERNOON AS
THE RIDGE AXIS MOVES EAST AND A TROUGH APPROACHING THE PACIFIC NW
MOVES INLAND SUNDAY NIGHT. SOUTHWEST WINDS WILL INCREASE SLIGHTLY
SUNDAY EVENING THROUGH MONDAY AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN THE PACIFIC NW TROUGH AND THE RIDGE CENTERED OVER COLORADO
AND NEW MEXICO. CONDITIONS WILL REMAIN RELATIVELY DRY THROUGH NEXT
WEDNESDAY...AS ISOLATED THUNDERSTORMS ARE EXPECTED TO STAY OVER
THE MOUNTAINS. ACTIVITY MAY INCREASE ON WEDNESDAY AS MORE MOISTURE
TRAINS UP FROM THE GULF OF MEXICO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 331 PM MDT WED JUL 16 2014

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 06Z WITH THE BEST
COVERAGE SOUTH AND EAST OF A LINE FROM KMTJ TO KDRO. SOME OF THE
STRONGER CELLS MAY PRODUCE OCNL MVFR CONDITIONS DUE TO HEAVY RAIN
WITH THE SAN JUANS AND AREAS SOUTH LOOKING FAVORABLE FOR THIS
OCCURRENCE. SOME GUSTY WINDS BTWN 35 TO 40MPH ARE ALSO POSSIBLE
THIS EVENING. DRIER AIR WILL MOVE IN FROM THE NORTH THIS EVENING
CAUSING CONVECTION TO DIMINISH AFTER 06Z AND END BY 12Z. VFR
CONDITIONS EXPECTED THROUGH THURSDAY...EXCEPT AFTER 18Z WITH
WIDELY SCATTERED THUNDERSTORMS AND SHOWERS EXPECTED EAST OF A
LINE FROM KASE SOUTH TO KDRO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ018-019-022-
     023.

UT...NONE.
&&

SHORT TERM...JOE
LONG TERM...JAM
AVIATION...JOE
Hazardous weather outlook, Jul 16, 6:02 AM MDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT WED JUL 16 2014

COZ001>014-017>023-UTZ022>025-027>029-171215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH...
NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND STORMS ON TAP TODAY THOUGH COVERAGE WILL BE LESS
THAN SEEN LATELY. SOME OF THE STORMS OVER THE SAN JUANS AND AREAS
SOUTH WILL HAVE GUSTY OUTFLOW WINDS ALONG WITH SOME HEAVY RAIN.
HOWEVER...DRIER AIR WILL START MOVING INTO THE REGION FROM THE
NORTH THIS EVENING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY WILL BE DRY AS NORTHERLY FLOW KEEPS MOISTURE
TO OUR SOUTH. HIGH PRESSURE WILL SHIFT TO THE EAST AND AS IT
DOES...DIURNALLY DRIVEN SHOWERS AND STORMS WILL START FIRING AGAIN
FAVORING HIGHER TERRAIN. TEMPERATURES WILL CLIMB ABOVE NORMAL
THROUGH THE WEEKEND AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 16, 1:15 PM MDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT WED JUL 16 2014

COZ019-023-162000-
SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
115 PM MDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARCHULETA COUNTY
UNTIL 200 PM MDT...

AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAGOSA SPRINGS...OR 17 MILES NORTH OF DULCE...MOVING SOUTHEAST AT 20
MPH.

HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING...AND WINDS TO 40
MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGOSA SPRINGS AND CHROMO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3700 10693 3700 10703 3719 10716 3729 10698
      3701 10666 3699 10669
TIME...MOT...LOC 1914Z 325DEG 16KT 3718 10702

JOE
Special weather statement, Jul 16, 2:49 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT WED JUL 16 2014

COZ019-022-023-162130-
SAN JUAN RIVER BASIN CO-ANIMAS RIVER BASIN CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-
249 PM MDT WED JUL 16 2014

...SPECIAL WEATHER STATEMENT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM THE EAST SIDE OF VALLECITO RESERVOIR TO 15 MILES
EAST OF BAYFIELD MOVING SOUTHEAST AT 25 MPH.

HEAVY RAIN...HALF INCH HAIL...AND WINDS OF 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONETREE...VALLECITO AND CHIMNEY ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3734 10773 3747 10756 3734 10719 3707 10711
      3704 10724
TIME...MOT...LOC 2047Z 301DEG 23KT 3728 10732

JOE
Special weather statement, Jul 16, 5:49 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 PM MDT WED JUL 16 2014

COZ004-005-170030-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
549 PM MDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROUTT COUNTY UNTIL
630 PM MDT...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF STEAMBOAT SPRINGS...OR 30 MILES EAST OF CRAIG...
MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEAMBOAT SPRINGS AND MILNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4061 10671 4059 10669 4055 10669 4053 10667
      4053 10668 4049 10665 4045 10665 4040 10666
      4046 10707 4064 10705 4065 10668
TIME...MOT...LOC 2349Z 275DEG 16KT 4055 10697

JDC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:12 PM MDTSpecial Weather StatementGJTRoutt33 min

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.